A direct healthcare professional communication (DHPC) released by Swissmedic, Switzerland health authority pertaining to a safety concern – severe cutaneous adverse reaction (SCAR) associated with Tecentriq® (atezolizumab) use.

Atezolizumab is an anticancer medicine available with the brand name – Tecentriq®. It is a monoclonal antibody used in the treatment of urothelial carcinoma, non-small cell lung cancer, triple-negative breast cancer, small cell lung cancer, melanoma, and hepatocellular carcinoma.

Severe cutaneous adverse reactions (SCARs) are rare but potentially fatal/life threatening ADRs characterized by delicate erythematous spots that develop into blisters and peeling skin. It also involves mucous membranes of various body openings such as the eyes, ears, and inside the nose, mouth, and lips. Signs & Symptoms of SCAR include photophobia, infection symptoms, painful widespread erosions, and fever. SCARs are class effects for the ‘immune checkpoint inhibitor’ (ICI) class of medicines.

Classification as an Identified risk for atezolizumab: There are cases of SCAR as per the available safety data from the atezolizumab clinical trial development programme. From the recent post-marketing experience, there is one fatal case report pertaining to the SCAR – Toxic epidermal necrolysis (TEN) associated with the use of atezolizumab. Based on the additional safety evidence gathered from the recent analysis confirmed the risk of SCAR for atezolizumab as a ‘Identified Risk’.

Important information to healthcare professionals:

The product labelling documents for atezolizumab would be updated by MAH to reflect this new safety information. Meanwhile, all healthcare professionals involved in the activities of prescribing/dispensing/administering atezolizumab are advised to adhere with below information for a safe and effective use of atezolizumab.

  • Be aware of this new identified risk of SCAR for atezolizumab.
  • Advise patients on both the risks (including SCARs) and benefits of using atezolizumab.
  • Assess the benefit-risk analysis for individual patients with the updated safety information.
  • Educate the patients on the signs & symptoms of both the potential and identified risks associated with atezolizumab use, also on the channels of reporting the suspected adverse drug reactions.
  • Immediately refer to a dermatologist upon identification of any signs/symptoms of SCAR (TEN or SJS) for further evaluation.
  • Permanently discontinue the use of atezolizumab if any SCAR is confirmed in a patient.

Voluntary ADR reporting

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing safety data from the postmarketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is in line with the actual occurrence of ADRs, the time required for any regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.

Spread the word. Share this post!

Leave a comment

Your email address will not be published. Required fields are marked *

Scroll Up
error: Content is protected !!